Tornadoes · United States · Texas · 2003
F0 tornado, Santo, Texas, March 17, 2003
This F0 tornado ran 0.1 miles across Palo Pinto County on March 17, 2003, touching down at 5:45 PM CST and reaching 20 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- March 17, 2003
- Touchdown
- 5:45 PM CST (23:45 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Palo Pinto County
- Touchdown point
- 32.600, -98.180
- Lift-off point
- 32.600, -98.180
- Record number
- 51
What the Weather Service recorded
Some cattle feeders were damaged by a brief tornado touchdown.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS FWD issued a tornado warning for this county at 23:32 UTC, 13 minutes before the tornado touched down, in force until 00:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:06 UTC | 22:00 UTC | Severe Thunderstorm Warning | FWD |
| 22:12 UTC | 23:15 UTC | Severe Thunderstorm Warning | FWD |
| 23:17 UTC | 00:00 UTC | Severe Thunderstorm Warning | FWD |
| 23:32 UTC | 00:15 UTC | Tornado Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Mar 17, 4:55 PM CST, 50 minutes earlier.
Area forecast discussion, Mar 17, 4:55 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE FORT WORTH TX 455 PM CST MON MAR 17 2003 .AVIATION DISCUSSION... NOT GOING TO MAKE ANY MAJOR CHANGES FROM LATEST AMD/S. BEST CHANCES TO BE D/FW PTN OF TRACON NWD TO RED RIVER...WHERE BETTER MID LVL COOLING AND UPPER DIFFLUENCE WILL BE SITUATED...AS WELL AS WHERE BOWING OF THE DRYLINE OUT WEST WILL OCCUR. ACTIVITY OVER FAR WRN PARKER CO/ERN PALO PINTO CO...IF IT HOLDS TOGETHER...WILL ARRIVE KFTW /KDFW 2330-0030Z...THEN TOWARDS KDAL NEAR 01Z. EITHER WAY...AN AWW WILL NEED TO BE ISSUED IF THIS IS THE CASE DUE TO AT LEAST SOME GUSTY WINDS AND LIGHTNING. OTHERWISE...GUSTY SLY FLOW 10-15 KTS...WILL BECOME S/SELY 7-12KTS THIS EVENING...BEFORE GOING PSBLY SWLY BY MID MORNING. ALL WILL DEPEND ON WHERE DRYLINE/BOUNDARY SETS UP AFTER LOSS OF INSOLATION/DECOUPLING. AGREE WITH CWSU THAT MVFR CIGS POSSIBLY DEVELOPING ON LLJ TONIGHT...ESPECIALY KACT VCNTY AFTER 09Z. 05/ .AFTERNOON PUBLIC DISCUSSION 437 PM CST... PROFILER DATA THIS AFTERNOON IS SHOWING STRENGTHENING UNIDIRECTIONAL WESTERLY FLOW OVER WEST TEXAS...WITH OVER 100 KTS AT 250 MB APPROACHING THE REGION. THE DRYLINE...WHICH HAS BEEN SPARKING STORMS TO THE NORTHWEST OF THE METROPLEX (WHERE THE BEST UPPER DYNAMICS ARE)...SEEMS TO BE STALLING A BIT AS THE SURFACE LOW OVER THE OKLAHOMA PANHANDLE STRENGTHENS AND BACKS LOW LEVEL WINDS OVER NORTH TEXAS. THIS WILL KEEP THE THREAT OF SEVERE STORMS OVER THE REGION INTO THE EVENING...MAINLY NORTH OF INTERSTATE 20...WHERE THE BEST WIND AND FORCING DYNAMICS WILL REMAIN. TUESDAY...THE ETA DEVELOPS A SECONDARY LOW FORMING OVER SOUTHEAST TEXAS AS ANOTHER VORT LOBE DRIVES THROUGH. THIS SHOULD SHUNT MOST OF THE MOISTURE EAST OF THE AREA...ENDING OUR SEVERE THREAT LATER TONIGHT. HOWEVER...THUNDERSTORMS CANNOT BE RULED OUT OVER MOST OF NORTH TEXAS AS THE HUGE UPPER LOW REMAINS OVER THE REGION AND DRIER WESTERLY FLOW IS HELD UP WITH THE VORT MAX TO THE WEST. WEDNESDAY THROUGH FRIDAY...THE PESKY UPPER LOW IS EXPECTED TO SLOWLY WOBBLE OFF TO THE NORTHEAST...FOR DRY WESTERLY FLOW. COOLER AIR IS EXPECTED TO FILTER IN BY THURSDAY AS A WEAKENING SURFACE LOW MOVES TO THE NORTHEAST THROUGH OKLAHOMA AND ALLOWS NORTHWEST FLOW TO ENSUE. SATURDAY AND SUNDAY WILL BRING ANOTHER WELL ADVERTISED UPPER LOW THROUGH TEXAS...FOR A CHANCE OF SHOWERS AND STORMS. MONDAY LOOKS DRY AND MOSTLY SUNNY WITH THE TROUGH PASSING TO THE EAST. FCSTID = 30 DFW 56 72 50 71 / 40 30 0 0 ACT 56 74 51 73 / 30 30 0 0 PRX 57 68 47 70 / 40 40 0 0 DTO 56 71 49 69 / 40 30 0 0 TKI 56 70 49 71 / 40 30 0 0 DAL 56 72 51 71 / 40 30 0 0 TRL 56 71 51 71 / 40 30 0 0 CRS 57 72 51 73 / 30 40 0 0 TPL 55 74 49 72 / 20 30 0 0 .FWD...SEVERE THUNDERSTORM WATCH FOR MOST OF NORTH TEXAS THROUGH 7 PM.
Hazardous weather outlook, Mar 17, 1:55 PM CST, 3 hours 50 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 155 PM CST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 7 PM CST FOR THOSE PORTIONS OF NORTH TEXAS...ALONG AND NORTH OF A HAMILTON...COPPERAS COVE...BRUCEVILLE-EDDY...MARLIN...GROESBECK...PALESTINE LINE. THIS INCLUDES THE DALLAS AND FORT WORTH METROPLEX AND THE GREATER WACO AREA. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH ARE THE MAIN THREATS... WITH A TORNADO OR TWO POSSIBLE AS WELL. STORMS SHOULD MOVE OUT OF EASTERN PORTIONS OF NORTH TEXAS BY MIDNIGHT. .DAYS TWO THROUGH SEVEN... THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS ON TUESDAY...MAINLY MIDDAY AND AFTER FOR THOSE PORTIONS OF NORTH TEXAS...ALONG AND EAST OF INTERSTATE 35. THE SEVERE WEATHER THREATS WILL REMAIN THE SAME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 5 PM ALONG AND WEST OF INTERSTATE 35...AND THEN FARTHER EAST AFTER 5 PM. 05/
In the hours before
Local storm report, Mar 17, 3:02 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
302 PM CST MON MAR 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0256 PM 3 W SOUTH BEND TX 1.00 INCH HAIL
03/17/03 YOUNGLocal storm report, Mar 17, 3:57 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
357 PM CST MON MAR 17 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0325 PM 2 S BUNGER TX 0.75 INCH HAIL
03/17/03 YOUNGLocal storm report, Mar 17, 4:15 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
415 PM CST MON MAR 17 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0414 PM 7 W GRAFORD TX 1.75 INCH HAIL
03/17/03 PALOPINTOLocal storm report, Mar 17, 4:24 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
424 PM CST MON MAR 17 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0345 PM 2 E POSSUM KINGDOM LAKE TX 1.75 INCH HAIL
03/17/03 PALOPINTOLocal storm report, Mar 17, 4:41 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
441 PM CST MON MAR 17 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0438 PM 5 NW MINERAL WELLS TX 1.75 INCH HAIL
03/17/03 PALOPINTOLocal storm report, Mar 17, 5:01 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
501 PM CST MON MAR 17 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0500 PM 4 N MINERAL WELLS TX 1.00 INCH HAIL
03/17/03 PALOPINTO REPORTED BY AMATEUR
RADIO SPOTTER.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.8 hours before the tornado, 87 km from the path. March 17, 2003.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -231 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.9 K/km
Fort Worth, TX (KFWD), 00:00Z
0.2 hours after it, 87 km from the path. March 18, 2003.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 579 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Mineral Wells Municipal (MWL), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:53 UTC | 73 | 61 | 140° 14 kt | 996.3 | ||
| 22:14 UTC | 73.4 | 60.8 | 170° 14 kt | 996.3 | VCTS | |
| 22:53 UTC | 71 | 60 | 150° 13 kt | 996.3 | TS | |
| 23:53 UTC | 67 | 61 | 90° 13 kt | 996.3 | -TSRA | |
| 00:34 UTC | 64.4 | 62.6 | 160° 14 kt | 996.3 | ||
| 00:53 UTC | 63 | 61 | 150° 10 kt | 996.6 | ||
| 01:08 UTC | 62.6 | 59 | 150° 10 kt | 996.6 | VCTS | |
| 01:23 UTC | 62.6 | 59 | 160° 10 kt | 997 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 82 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 17, 2003
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.